Bernoulli

  • Bernoulli
  • Volume 14, Number 1 (2008), 91-124.

Multiple integral representation for functionals of Dirichlet processes

Giovanni Peccati

Full-text: Open access

Abstract

We point out that a proper use of the Hoeffding–ANOVA decomposition for symmetric statistics of finite urn sequences, previously introduced by the author, yields a decomposition of the space of square-integrable functionals of a Dirichlet–Ferguson process, written $L^2(D)$, into orthogonal subspaces of multiple integrals of increasing order. This gives an isomorphism between $L^2(D)$ and an appropriate Fock space over a class of deterministic functions. By means of a well-known result due to Blackwell and MacQueen, we show that each element of the $n$th orthogonal space of multiple integrals can be represented as the $L^2$ limit of $U$-statistics with degenerate kernel of degree $n$. General formulae for the decomposition of a given functional are provided in terms of linear combinations of conditioned expectations whose coefficients are explicitly computed. We show that, in simple cases, multiple integrals have a natural representation in terms of Jacobi polynomials. Several connections are established, in particular with Bayesian decision problems, and with some classic formulae concerning the transition densities of multiallele diffusion models, due to Littler and Fackerell, and Griffiths. Our results may also be used to calculate the best approximation of elements of $L^2(D)$ by means of $U$-statistics of finite vectors of exchangeable observations.

Article information

Source
Bernoulli, Volume 14, Number 1 (2008), 91-124.

Dates
First available in Project Euclid: 8 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.bj/1202492786

Digital Object Identifier
doi:10.3150/07-BEJ5169

Mathematical Reviews number (MathSciNet)
MR2401655

Zentralblatt MATH identifier
1175.60072

Keywords
Bayesian statistics Dirichlet process exchangeability Hoeffding–ANOVA decompositions Jacobi polynomials multiple integrals orthogonality U-statistics urn sequences Wright–Fisher model

Citation

Peccati, Giovanni. Multiple integral representation for functionals of Dirichlet processes. Bernoulli 14 (2008), no. 1, 91--124. doi:10.3150/07-BEJ5169. https://projecteuclid.org/euclid.bj/1202492786


Export citation

References

  • Abramowitz, M. and Stegun, I.A. (1964)., Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards Applied Mathematics Series 55.
  • Aldous, D.J. (1983). Exchangeability and related topics., École d’Été de Probabilités de Saint-Flour XIII. Lecture Notes in Math. 1117 1–198. Berlin: Springer.
  • Blackwell, D. (1973). Discreteness of Ferguson selections., Ann. Statist. 1 356–358.
  • Blackwell, D. and MacQueen, J. (1973). Ferguson distribution via Pólya urn schemes., Ann. Statist. 1 353–355.
  • El-Dakkak, O. and Peccati, G. (2007). Hoeffding decompositions and urn sequences., Preprint.
  • Ethier, S.N. and Kurtz, T. (1986)., Markov Processes: Characterization and Convergence. New York: Wiley.
  • Ethier, S.N. and Griffiths, R.C. (1993). The transition function of a Fleming–Viot process., Ann. Probab. 21 1571–1590.
  • Ferguson, T.S. (1973). A Bayesian analysis of some nonparametric problems., Ann. Statist. 1 209–230.
  • Ferguson, T.S. (1974). Prior distributions on spaces of probability measures., Ann. Statist. 2 615–629.
  • Griffiths, R.C. (1979). A transition density expansion for a multi-allele diffusion model., Adv. in Appl. Probab. 11 310–325.
  • Koroljuk, V.S. and Borovskich, Yu.V. (1994)., Theory of U-Statistics. Dordrecht: Kluwer Academic Publishers.
  • Littler, R.A. and Fackerell, E.D. (1975). Transition densities for neutral multi-allele models., Biometrics 31 117–123.
  • Mauldin, R.D., Sudderth, W.D. and Williams, S.C. (1992). Pólya trees and random distributions., Ann. Statist. 20 1203–1221.
  • Nualart, D. (1995)., The Malliavin Calculus and Related Topics. New York: Springer.
  • Nualart, D. and Schoutens, W. (2000). Chaotic and predictable representation for Lévy processes., Stochastic Process. Appl. 90 109–122.
  • Peccati, G. (2002). Chaos Brownien d’espace-temps, décompositions de Hoeffding et problèmes de convergence associés. Ph.D. dissertation, Univ. Paris, VI.
  • Peccati, G. (2003). Hoeffding decompositions for exchangeable sequences and chaotic representation for functionals of Dirichlet processes., C. R. Math. Acad. Sci. Paris 336 845–850.
  • Peccati, G. (2004). Hoeffding–ANOVA decompositions for symmetric statistics of exchangeable observations., Ann. Probab. 32 1796–1829.
  • Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In, Statistics, Probability and Game Theory: Papers in Honor of David Blackwell. IMS Lecture Notes Monogr. Ser. 30. Hayward, CA: IMS.
  • James, L.F., Lijoi, A. and Prünster, I. (2006). Conjugacy as a distinctive feature of the Dirichlet process., Scand. J. Statist. 33 105–120.
  • Schleusner, J.W. (1974). A note on biorthogonal polynomials in two variables., SIAM J. Math. Anal. 5 11–18.
  • Segall, A. and Kailath, T. (1976). Orthogonal functionals of independent-increment processes., IEEE Trans. Inform. Theory 22 287–298.
  • Stroock, D.W. (1987). Homogeneous chaos revisited., Séminaire de Probabilités XXI. Lecture Notes in Math. 1247 1–8. Berlin: Springer.
  • Tsilevitch, N., Vershik, A. and Yor, M. (2001). An infinite-dimensional analogue of the Lebesgue measure and distinguished properties of the gamma process., J. Funct. Anal. 185 274–296.